Winter Storm, Emmet
- When
- February 22, 6:00 AM CST to February 23, 5:00 AM CST
- Where
- Emmet forecast zone
- Reported by
- AWOS
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Deep moisture transport phased with an elongated trough across the central United States. The surface low quickly deepened across the central plains, bringing a variety of precipitation impacts to Iowa.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Deep moisture transport phased with an elongated trough across the central United States. The surface low quickly deepened across the central plains, bringing a variety of precipitation impacts to Iowa. Precipitation began as rain in southern Iowa with a transition to freezing rain as temperatures fell. Across northern Iowa, precipitation fell primarily as snow with totals of four to nine inches reported. Towards east central Iowa, lack of ice introduction aloft resulted in period of heavy sleet and freezing rain. At the same time, winds through the day gusted 35 to 45 mph across the entire state, causing drifting snow and significantly reducing visibility at times. Many locations reported a quarter up to a half inch of ice accumulation. Dozens of car accidents occurred as a result and many schools were closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 22, 5:29 AM CST, 31 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 529 AM CST Wed Feb 22 2023 ...Updated for the 12z Aviation Discussion... .SHORT TERM.../Today through Tonight/ Issued at 352 AM CST Wed Feb 22 2023 .Short Term /Today through Thursday/... Forecast Impacts for the week: ...Major winter storm arrives this morning; departing midday Thursday ...Break with another strong, more spring-like storm Sun-Mon ...Active pattern continues next week Confidence Short Term: Medium to High Out of the gates a number of changes have been made to the forecast with the biggest being the addition of several counties to the ice storm warning along the US30 corridor from Tama back to Story Counties. The other change is the beginning and ending time of the headlines. After coordination with surrounding offices, decided to pull the headlines after noon tomorrow and begin the headlines today at 6 am. Overall a number of factors are driving these changes; one is the colder and dry air in place over the region since late last evening which is resulting the potential for a larger area of ice between the US 30 and US 20 corridors, just east of I35. Though this will be mixed at times with sleet, this area will reside longer in the transition zone of warmer air aloft and cold, drier northeast flow at the surface. The placement of the winter storm warning across the north for general 5 to 10 inches of snow has not changed. One consideration that might still be addressed is the potential of blizzard conditions for several hours this afternoon and evening along the Iowa Minnesota border. We expect conditions to be extremely poor at times, but probably a bit more intermittent that those in Minnesota. None the less, travel should be avoided across these areas today and tonight regardless of headline flavor. The advisory area has been left intact, with a sooner start time of 12z as well. We are already seeing a steady stream of convective showers heading toward the region at 3 am. This will likely enter the south in the next few hours and begin to impact the morning travel across the region to some extent as saturation fills in across the south/central. Now onto the details of the storm. We actually have two distinct H850 lows tracking across the central states in the next 24 hours. The first will enter northeast Kansas by 12z with a strong push of thetae advection/moisture across southeast/east Iowa from 12 to 18z. Strong frontal lift buffeted by 25 to 30kt winds over the area early today; especially east of I35 will result in a quick 1 to 2 tenths of an inch of precipitation; mostly freezing rain north of I80; rain south and some freezing rain/sleet mixed in north of Highway 20. This area of lift will expand north into the warning where moderate to heavy snow is expected. Flow back around the H850 low will continue to lift moisture back across a strong thermal gradient into MN, northwest IA and South Dakota with the heaviest precipitation nearer in our area nearer the IA MN border. As the second H850 low arrives between 00 and 06z, another period of one to two tenths of moisture will occur. This will add another period of freezing rain during the evening and night hours again generally between US20 and I80. Between the area of snow in the far north and the majority of the ice, there should be a fairly pronounced area of sleet near/between US20 to US18. The bulk of this should fall between mid morning and the afternoon hours and may result in areas seeing two to three tenths of sleet. Across the Ice Storm Warning, there is some signal for an excess of 0.40 of ice; though generally we are expecting 0.25 to 0.35. This may result in significant problems if enough can stick to objects and not be blown off them. Winds of 20 to 35 mph may limit the amount of accumulation on objects. There will be a period of lighter winds tonight with more efficient accumulation expected. Tomorrow as the second H850 low departs, the winds will increase and may cause some damage to any ice loaded objects. With no little to no precipitation expected by 17-18z Thursday, the headlines will end. We may use an SPS to highlight any additional lingering impacts. For temperatures; today will see lower to mid 20s north; lower to mid 30s central for a brief time in early afternoon and in the upper 30s to mid 40s in the south. Tonight much colder air builds southeast with lows in the teens/lower 30s. Tomorrow will be cold and windy with some breaks in the clouds by afternoon. Headlines for wind may be needed tomorrow and will address that later today or tonight. && .LONG TERM.../Thursday through Tuesday/ Issued at 352 AM CST Wed Feb 22 2023 .Long Term /Thursday Night through Tuesday/... Confidence: Medium Conditions will quiet down a bit for Thursday night into Friday. Cold Canadian high pressure over Nebraska will keep cold air advection in the area through Friday evening. After a very cold night of 10 below northwest to 10 above southeast along with wind chills of 20 below north; Friday will see single digits to upper 20s by afternoon. For the next 36 hours, southwest flow will return with milder air into the weekend. A low off the California coast Saturday morning will begin to trek east Sunday. As it crosses the Rockies, lee side troughing will increase with the low deepening rapidly by Monday afternoon. Early model forecast show a mid 970s low near Milwaukee by Monday afternoon. The "windbag" will bring a rapid return of moisture and instability into the region by Sunday evening. This system will have a potential to bring some thunderstorms to our area, but a higher risk of stronger storms from the Southern Plains to Ohio. Highs over the weekend will move back into the 30s/40s through Saturday with 40s/50s Sunday into Monday as the strong low crosses the region. Early indications of a bent back occlusion may result in a period of very strong winds near Iowa if the forecast strength of the system is realized. Some cold air advection is likely to follow, but should be short lived with the approach of another system by midweek. Overall, a very active pattern is expected next week. Better details of all the weekend and early next week events will be forthcoming and increase the confidence of the forecast. && .AVIATION.../For the 12Z TAFS through 12Z Thursday morning/ Issued at 529 AM CST Wed Feb 22 2023 Waves of light FZRA, RA and Pl will move across central to northern sections where SN will be favored at MCW during period. Cigs expected to drop to MVFR, IFR/LIFR aft 18z along with increasing NNE winds through 06z. As low tracks over IA at 06z-10z, expecting rapid wind shifts eventually becoming west and increasing to 25 to 35kt by 12z. Overall poor conditions. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until noon CST Thursday for IAZ004>007- 015>017-023>025. Ice Storm Warning until noon CST Thursday for IAZ026>028-037>039- 048>050. Winter Weather Advisory until noon CST Thursday for IAZ033>036- 044>047-057>062-070>072. && SHORT TERM...REV LONG TERM...REV AVIATION...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 334 AM CST Wed Feb 22 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>072-230945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison- 334 AM CST Wed Feb 22 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Storm Warning, Ice Storm Warning, or Winter Weather Advisory is in effect for this area today into tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Light snow may cause some minor travel impacts near the state border this evening into tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Winter Storm Warning, Ice Storm Warning, or Winter Weather Advisory is in effect for this area Thursday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Wind chills drop into the teens and 20s below zero Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed, although snow and ice reports are appreciated. IAZ073>075-081>086-092>097-230945- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 334 AM CST Wed Feb 22 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated thunderstorms are possible this afternoon. No severe weather is expected. Light snow is possible tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong wind gusts likely exceed 40 mph at times Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed, although snow and ice reports are appreciated.
The national radar mosaic for the moment the first event began.
10 ice storm, 7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081112, 1081113, 1081114, 1081115, 1081116, 1081117, 1081118, 1081119, 1081120, 1081121, 1081122, 1081123, 1081124, 1081125, 1081126, 1081127, 1081128.